Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2016, 8:38 PM CDT for Cass County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 8:38 PM CDT (01:38 UTC)
- Expired
- May 30, 2016, 9:17 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:45 PM CDT | HAIL 0.75 | 2 W Chaffee, ND | 2.25 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
077
WUUS53 KFGF 310138
SVRFGF
NDC017-310245-
/O.NEW.KFGF.SV.W.0012.160531T0138Z-160531T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
838 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 945 PM CDT
* AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHAFFEE...OR
24 MILES WEST OF FARGO...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DURBIN AROUND 845 PM CDT.
WHEATLAND AROUND 855 PM CDT.
CASSELTON AROUND 900 PM CDT.
ABSARAKA AROUND 905 PM CDT.
AMENIA AROUND 915 PM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 82 AND 83.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 320 AND 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4669 9722 4674 9747 4721 9740 4711 9693
TIME...MOT...LOC 0137Z 197DEG 21KT 4679 9732
HAIL...1.00IN
WIND...60MPH
$$
SPEICHER3 follow-up statements
233
WWUS53 KFGF 310152
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT MON MAY 30 2016
NDC017-310245-
/O.CON.KFGF.SV.W.0012.000000T0000Z-160531T0245Z/
CASS ND-
852 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL CASS COUNTY...
AT 851 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHEATLAND...OR
22 MILES WEST OF FARGO...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CASSELTON AROUND 900 PM CDT.
ABSARAKA AROUND 905 PM CDT.
AMENIA AROUND 915 PM CDT.
ARTHUR AROUND 930 PM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 82 AND 83.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 320 AND 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4679 9716 4680 9746 4721 9740 4711 9693
TIME...MOT...LOC 0151Z 197DEG 21KT 4687 9728
HAIL...1.00IN
WIND...60MPH
$$
SPEICHER083
WWUS53 KFGF 310211
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT MON MAY 30 2016
NDC017-310245-
/O.CON.KFGF.SV.W.0012.000000T0000Z-160531T0245Z/
CASS ND-
911 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CASS COUNTY...
AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AMENIA...OR 20
MILES WEST OF FARGO...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN CASS COUNTY.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 82 AND 83.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 334 AND 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4687 9712 4691 9741 4721 9740 4711 9693
TIME...MOT...LOC 0210Z 197DEG 21KT 4698 9724
HAIL...1.00IN
WIND...60MPH
$$
SPEICHER311
WWUS53 KFGF 310217
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT MON MAY 30 2016
NDC017-310227-
/O.CAN.KFGF.SV.W.0012.000000T0000Z-160531T0245Z/
CASS ND-
917 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4687 9712 4691 9741 4721 9740 4711 9693
TIME...MOT...LOC 0216Z 197DEG 21KT 4702 9722
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:08 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 30, 7:08 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 708 PM CDT MON MAY 30 2016 .UPDATE... Issued at 650 PM CDT Mon May 30 2016 Adjusted POPs for current radar trends, as there has been two bands of convection one near the warm front and another further south with some mid level warm air advection. The HRRR continues to do a fairly decent job with the current convection, and will continue to follow the general pattern of the current bands of thunderstorms slowly lifting northeast before they are consumed by the main precip shield coming out with the surface low later tonight. Included a heavy rain mention for a while this evening as with weak flow aloft the convection has been moving extremely slow. && .SHORT TERM...(This evening through Tuesday night) Issued at 301 PM CDT Mon May 30 2016 Forecast challenge for the immediate short term will be timing of convection as well as severe potential given portions of south central and southeastern ND are in a severe thunderstorm watch. The HRRR has performed well with band of convection initiating along a warm front parallel to and south of Highway 2 around Devils Lake. Will generally follow HRRR guidance through at least 03Z, at which point more widespread activity initiating to our west will move into the FA. SPC mesoanalysis currently showing a band of 1000+ J/kg MU CAPE along and south of the Highway 2 corridor, with the most recent update extending east of Grand Forks to near the western edge of Red Lake county. This is also on the nose of theta e ridge extending up from the south. HRRR has indicated this and expect an increasing chance that new storms may develop further east along this line. However, any convection to the east of what is currently on radar has very little shear, and the current storms are barely pushing 30kts 0-6 KM bulk shear. Consequently, although pulsey, current storms have little movement and have been short lived. Higher shear to the west will give a better chance for stronger or severe storms closer to peak heating in one to two hours. HRRR brings the more scattered to numerous activity into the Valley City area by 00Z to 02Z timeframe and this area will have heated out further by then as the majority of SE ND is currently clear. Best chances for severe in our FA will likely be Valley City down through Lisbon and west. SPC will be issuing a severe weather watch for the majority of the CWA along and south of Highway 2. The primary threats will be one inch or higher hail and winds of 58 knots or greater, and an isolated funnel is certainly possible along the warm frontal boundary to the south of Highway 2. Models indicating clearing occurring in the far west beyond 04Z, so have began to draw in a dry slot although further redevelopment will be back in n central and nw ND. Surface low lifts into southern Manitoba by Tuesday morning and more showery activity will occur across the far north but should be dry across the southern third tier of counties. Sfc low then slowly wobbles across southern Manitoba though the day Tuesday and Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 301 PM CDT Mon May 30 2016 Wednesday will be much cooler as a front moves across the region anticyclonic flow associated with sfc low in SE MB/SW Ontario will keep skies cloudy and a chance for scattered showers across much of the northern half of the CWA. Atmosphere will begin to dry out from west to east in the afternoon hours, however late clearing will hold daytime highs in the upper 50s for the far northeast. For Thursday night through Monday...Zonal flow starts out the period, but as the ridge across the western states starts to build the flow becomes northwest. Models show sfc low pressure dropping thru the FA early on, bringing some chances for pcpn mainly Thu night through Sat. Most of the Sunday and Monday time frame looks quiet. Temps should be fairly close to normal, or a little bit above. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 650 PM CDT Mon May 30 2016 All TAF sites will either be VCTS or TSRA tonight as several bands of convection lift northeastward across the forecast area this evening before they are consumed by the main area of thunderstorms coming out into the Red River Valley later tonight with the main surface low. For now kept conditions VFR with just some CB mention but heavier rain over a TAF site could bring vis down for a brief period. A better chance for some lower conditions will be later tonight and early tomorrow morning under the main surface low. Ceilings of 800-1500 ft will be possible at most TAF sites around daybreak. Showers and thunderstorms will be winding down by that point and all but KBJI should be drying out by mid morning. Improvement to VFR conditions by late in the period. Winds will be all over the place with thunderstorms, but should eventually increase out of the south tomorrow as a warm front pushes north of the TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Speicher LONG TERM...Godon/Speicher AVIATION...JR
Hazardous weather outlook, May 30, 9:02 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 902 AM CDT MON MAY 30 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON MAY 30 2016 ...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Special weather statement, May 30, 6:27 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 627 PM CDT MON MAY 30 2016 NDZ029-310000- STEELE ND- 627 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR STEELE COUNTY UNTIL 700 PM CDT... AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HOPE...OR 28 MILES NORTH OF VALLEY CITY...MOVING NORTH AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BLABON AROUND 640 PM CDT. SHERBROOKE AROUND 645 PM CDT. FINLEY AROUND 650 PM CDT. GOLDEN LAKE AND SHARON AROUND 700 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4765 9797 4764 9757 4724 9764 4724 9791 TIME...MOT...LOC 2326Z 180DEG 29KT 4731 9778 VG
Local storm report, May 30, 6:41 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 NE CROOKSTON 47.80N 96.56W
05/30/2016 E1.00 INCH POLK MN PUBLIC
HAILED MULTIPLE TIMES WITH A LOT OF PEA TO DIME SIZED
HAIL.
&&
VGODONLocal storm report, May 30, 6:53 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 4 E CROOKSTON 47.77N 96.52W
05/30/2016 E1.00 INCH POLK MN PUBLIC
MOSTLY PEA TO DIME SIZE.
&&
VGODONLocal storm report, May 30, 7:01 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL ROTHSAY 46.47N 96.29W
05/30/2016 E0.50 INCH WILKIN MN CO-OP OBSERVER
DIME SIZE HAIL WITH ABOUT 0.60 INCHES RAIN.
&&
JAMSpecial weather statement, May 30, 7:22 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 PM CDT MON MAY 30 2016
MNZ030-310045-
WEST OTTER TAIL MN-
722 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTER TAIL COUNTY
UNTIL 745 PM CDT...
AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE LIDA...OR 19 MILES SOUTHWEST OF DETROIT LAKES...MOVING NORTHEAST
AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LAKE LIDA AND NORTHERN MAPLEWOOD STATE PARK AROUND 725 PM CDT.
BIG MCDONALD LAKE AND VERGAS AROUND 745 PM CDT.
LAT...LON 4658 9611 4672 9584 4672 9581 4667 9577
4658 9577 4651 9605
TIME...MOT...LOC 0022Z 238DEG 12KT 4656 9601
VGSpecial weather statement, May 30, 7:24 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 724 PM CDT MON MAY 30 2016 MNZ029-030-310100- WILKIN MN-WEST OTTER TAIL MN- 724 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND EAST CENTRAL WILKIN COUNTIES UNTIL 800 PM CDT... AT 724 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOXHOME...OR 7 MILES WEST OF FERGUS FALLS...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CARLISLE AROUND 745 PM CDT. FERGUS FALLS AROUND 750 PM CDT. ELIZABETH AROUND 755 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL MINNESOTA. LAT...LON 4612 9618 4624 9637 4650 9612 4632 9583 TIME...MOT...LOC 0024Z 222DEG 17KT 4624 9621 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:03 PM CDT | Special Weather Statement | FGF | Cass, Ransom, Richland | 57 min |
| May 30, 11:00 PM CDT | Special Weather Statement | FGF | Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.